Antidepressant Drugs Have This Negative Impact On Emotional Reward, New Research Shows
We're talking about depression more than ever, and yet this mood disorder still affects many people. Selective serotonin reuptake inhibitors (SSRIs) are a popular drug class used to treat depression—over 10% of Americans report using them1—but they can come with side effects. Complaints commonly associated with SSRIs range from lowered sex drive to something called emotional "blunting," and they affect roughly half of those who use them.
And now, new research out of the University of Cambridge may be able to explain why this happens.
What's emotional "blunting"?
"Emotional blunting is a common side effect of SSRI antidepressants. In a way, this may be in part how they work—they take away some of the emotional pain that people who experience depression feel, but, unfortunately, it seems that they also take away some of the enjoyment," senior study author Barbara Sahakian, Ph.D., from the Department of Psychiatry at the University of Cambridge, said in a statement.
For this study, scientists set out to determine why emotional "blunting" occurs by administering a series of cognition tests and survey questions to 66 volunteers. They found something called reinforcement learning to be substantially lower in those taking SSRIs and involved in the emotional "blunting" phenomenon.
Reinforcement learning refers to the things we learn throughout the day based on rewards. For example, if you go on a walk in the middle of the day and notice your productivity and mood have increased, you learned that a midday walk is a good thing. When that is reinforced over time, you continue to associate that behavior with the subsequent positive feelings.
Based on this study's findings, it seems that the brain does not register those rewards as strongly with SSRIs, resulting in the emotional "blunting" described by patients.
"From our study, we can now see that this is because they become less sensitive to rewards, which provide important feedback," said Sahakian.
Understand the side effects.
Emotional "blunting" is one possible side effect of SSRIs, along with GI upset, trouble sleeping, and changes in appetite and sex drive. Although knowledge of this side effect is not new, exploring the possible reason behind it may help scientists find ways to better manage it in the future.
It's important to note that these results are early stage findings, and the study was conducted on a relatively small group of participants. The authors of the study noted the need for additional research on the topic, as well as additional methods of exploration like neuroimaging.
It's even more important to note that even with side effects, SSRIs are the right choice for many people to manage their mental health condition. While many medications have side effects, their benefits can outweigh their downsides. And in many cases, those side effects can be managed between a patient and their doctor.
Alternatives to consider.
Anyone with depression should discuss any change in their treatment with their doctor and mental health care professionals. For those concerned about or already experiencing negative side effects of SSRIs like emotional "blunting," it may be worth discussing some options with your doctor. People may respond differently to different doses and types of SSRIs.
Those who might benefit from exploring alternatives or additions to SSRIs can consider several paths:
- Focus on the gut-brain axis. Science has repeatedly confirmed the link between our gut health and mental health. Making changes in favor of a depression-warding diet is a foundational step to take in your mental health journey.
- Address inflammation. Inflammation and depression are intricately linked. Taking steps to address inflammation can help you begin healing.
- Mind your mind. Have you ever considered how the mind is separate from the brain? Exploring your mind-brain-body connection may help you manage negative feelings.
- Consider supplementation. Certain mood-supporting supplements can do wonders for our bodies and minds. Here are a few high-quality, expert-vetted options.
Remember that these are not replacements for prescription drugs like SSRIs, and you should always discuss them with your health care provider.
Something called reinforcement learning, or the way we respond to behavior-based rewards in our daily life, is an essential part of the emotional experience. Scientists out of the University of Cambridge found that this type of learning was hindered in people taking SSRIs, likely causing emotional "blunting." This study's findings are a good first step into understanding one of the most common side effects of SSRIs and helping those with depression find relief.
Jenny is a San Francisco-based mbg health contributor, content designer, and climate & sustainability communications specialist. She is a graduate of the University of California Santa Barbara. An avid open-water swimmer, Jenny has worked for healthy living and nutrition brands like Sun Basket, Gather Around Nutrition, and Territory Foods.